Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Fr Anesth Reanim. 1999 Aug;18(7):796-809.

[Epidemiology of anesthetic anaphylactoid reactions. Fourth multicenter survey (July 1994-December 1996)].

[Article in French]

Author information

  • 1Département d'anesthésie-réanimation, hôpital Central, Nancy, France.

Abstract

Since 1984 an epidemiological survey of anaphylactoid reactions occurring during anaesthesia has been obtained in France with regular repeated inquiries by the Perioperative Anaphylactoid Reactions Study Group (Gerap). The members of this group collected during the study period cases of patients having suffered from an anaphylactoid reaction and subsequently tested in their allergoanaesthetic outpatient clinic. The three previous surveys published in the Annales françaises d'anesthésie et de réanimation in 1990, 1993 (in English) and 1996 included 1,240, 1,585 and 1,730 patients respectively. The current survey concerned 1,648 patients, tested by the GERAP (38 diagnostic centres) from July 1994 to December 1996. The diagnostic tests for IgE anaphylaxis were cutaneous tests (prick tests and intradermal tests), which minimal dilutions for specific positive skin test were previously determined by comparison with control subjects. The cutaneous tests were performed by all the centres. These tests were associated, in 29 centres, with the detection of specific IgEs against quaternary ammonium compound and inhibition test, and detection of IgEs against propofol, thiopental and latex. Moreover, leukocyte histamine release test was performed in seven centres. The mechanism of the reaction was: anaphylaxis in 692 patients (characteristic clinical symptoms and positive allergological tests), anaphylactoid reactions in 611 patients (characteristic clinical symptoms and negative allergological tests), and other causes in 345 patients (unusual clinical symptoms and negative allergological tests). An immune mechanism was found in 53% of the reactions, with characteristic clinical symptoms occurring during anaesthesia. The 692 cases of anaphylaxis were due to 734 substances (double anaphylaxis in 42 patients): muscle relaxants (61.6%), latex (16.6%), antibiotics (8.3%), hypnotics (5.1%), colloids (3.1%), opioids (2.7%) and others (2.6%) among which aprotinin (four cases) ethylene oxide (five cases) local anaesthetics (two cases). The muscle relaxants implicated in anaphylactic reactions included: vecuronium (n = 130), atracurium (n = 107), suxamethonium (n = 106), pancuronium (n = 41), rocuronium (n = 41), mivacurium (n = 18), and gallamine (n = 9). These results reflected French anaesthetic practice, except for suxamethonium (5% of the French market share of curares). In 70% of the patients who were allergic to one muscle relaxant, cross-sensitivity was found with the other relaxants. The comparison with the three previous surveys confirms that the mechanism of about half of the anaphylatoid reactions occurring during anaesthesia is of immune origin, due to specific IgE antibodies. Muscle relaxants remain the most common cause of anaphylaxis, followed by latex whose incidence seems to decrease, whereas the incidence of anaphylaxis to antibiotics increases. Incidence of reactions to suxamethonium decreased, corresponding however to one quarter of all muscle relaxant anaphylaxis, similar with vecuronium and atracurium. For this survey, more clinical information was obtained in 583 patients, allowing the following conclusions: reactions were always more severe in case of anaphylaxis than nonspecific histamine release; reactions occurred more frequently in females (F/M = 2.5); 17% of patients allergic to a muscle relaxant were never anaesthetized beforehand; a history of reactions during previous anaesthetics was a risk factor for a reaction during subsequent anaesthetics; neither drug allergy nor atopy (except for latex allergy) were a predisposing factor for reactions with anaesthetic agents. Considering that in 1996, 8 million anaesthetics were administered in France, of which 2.5 million included the use of muscle relaxants, the overall incidence for anaphylactic reactions, all agents included, was evaluated as 1 in 13,000 anaesthetics, while the incidence of anaphylaxis to muscle relaxants was 1 in 6,500 anaesthetics.

PMID:
10486634
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk